Norm-graphs and bipartite turán numbers

Abstract

For everyt>1 and positiven we construct explicit examples of graphsG with |V (G)|=n, |E(G)|≥c t ·n 2−1/t which do not contain a complete bipartite graghK t,t !+1 This establishes the exact order of magnitude of the Turán numbers ex (n, K t,s ) for any fixedt and allst!+1, improving over the previous probabilistic lower bounds for such pairs (t, s). The construction relies on elementary facts from commutative algebra.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. E. Andreev: On a family of Boolean matrices,Vestnik Mosk, Univ. Ser. 1 (mat.-mech)41 (1986), 97–100 (in Russian), English translation:Moscow Univ. Math. Bull. 41 (1986), 79–82.

    Google Scholar 

  2. [2]

    M. F. Atiyah, I. G. Macdonald:Introduction to Commutative Algebra, Addison-Wesley, 1969.

  3. [3]

    B. Bollobás:Extremal Graph Theory, Academic Press, 1978.

  4. [4]

    N. Bourbaki:Algèbre Commutative, Hermann, 1961–1965.

  5. [5]

    W. G. Brown: On graphs that do not contain a Thomsen graph,Canad. Math. Bull.,9 (1966) 281–289.

    Google Scholar 

  6. [6]

    P. Erdős: On sequences of integers no one of which divides the product of two others and on some related problems,Isvestija Nautshno-Issl, Inst. Mat. i Meh. Tomsk 2 (1938) 74–82,(Mitteilungen des Forschungsinstitutes für Math. und Mechanik Univ. Tomsk).

    Google Scholar 

  7. [7]

    P. Erdős, A. Rényi, V. T. Sós: On a problem of graph theory,Studia Sci. Math. Hungar. 1, (1966), 215–235.

    Google Scholar 

  8. [8]

    P. Erdős, J. Spencer:Probabilistic Methods in Combinatorics, Academic Press, London-New York, Akadémiai Kiadó, Budapest, 1974.

    Google Scholar 

  9. [9]

    Z. Füredi: Turán type problems, in:London Math. Soc. Lecture Note Series 166, (ed.: A. D. Keedwell), Cambridge University Press, 1991, 253–300.

  10. [10]

    R. Lidl, H. Niederreiter:Introduction to Finite Fields and their Applications, Cambridge University Press, 1986.

  11. [11]

    T. Kővári, V. T. Sós, P. Turán: On a problem of K. Zarankiewicz,Colloquium Math.,3 (1954), 50–57.

    Google Scholar 

  12. [12]

    H. Matsumura:Commutative ring theory, Cambridge University Press, 1989.

  13. [13]

    D. Quillen: Projective modules over a polynomial ring,Inventiones Mathematicae,36 (1976), 167–171.

    Google Scholar 

  14. [14]

    I. R. Shafarevich:Basic Algebraic Geometry, 2nd revised and expanded ed., Springer Verlag, Berlin, 1994.

    Google Scholar 

  15. [15]

    A. A. Suslin: Projective modules over a polynomial ring are free,Soviet Math. Dokl.,17 (1976), 1160–1164.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Additional information

Research supported in part by NSF Grants DMS-8707320 and DMS-9102866.

Research supported in part by Hungarian National Foundation for Scientific Research Grant

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Kollár, J., Rónyai, L. & Szabó, T. Norm-graphs and bipartite turán numbers. Combinatorica 16, 399–406 (1996). https://doi.org/10.1007/BF01261323

Download citation

Mathematics Subject Classification (1991)

  • 05 C 35
  • 14 A 25